advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I was diagnosed 9 months ago with Type 2 diabetes. I have polycystic ovarian syndrome which is associated with insulin resistance. Currently I am taking 200 mg Rezulin [a diabetes pill for people with Type 2 diabetes] with food in the morning. My fasting blood sugar is always in the 80-95 range. Have been keeping tight control. HbA1c came back 4.9.

My question is: how do you come to the decision to stop oral medications and see if diet and exercise alone can work? I would like to stop the Rezulin. I wonder if it working too well. An example: fasting blood sugar of 90, eat breakfast of ½ banana, 3/4 cup Cheerios and 1 cup milk and blood sugar goes to 127 in 1½ hours. then back down into the mid 80's within 3/4 of an hour.

Answer:

The decision to stop oral agents when the blood sugars look good is arbitrary. It's largely dependent on whether you expect you'll be likely to continue to work on the meal plan and exercise, and not have any unusual stress events coming up (like weddings, moves, etc.) that would mess up your diabetes control.

All the factors involved with the pill should be considered in making the decision to stop. You and your physician should talk over what factors are important in your case. For example, you are on a low dose of your pill, and it might turn out that it really isn't needed for blood sugar control at this stage. But remember, Rezulin does have some good effects on insulin resistance, which is part of the problem in polycystic ovary syndrome, so you might have a bit of a problem with whatever polycystic ovary symptoms you might have had. On the other hand, Rezulin is expensive, and does have a warning about possible liver disease, so stopping it if it's not really needed is worth a try.

If you're in the mood to try without the diabetes pill, tell your doc you want to stop it for a trial basis. Continue to check your blood sugars frequently during the trial, and see what happens. And let your doc know later how you are doing without it.

WWQ

Original posting 23 Mar 1998
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.